Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Local existence of $\mathcal{K}$-sets, projective tensor products, and Arens regularity for $A(E_{1}+\dots +E_{n})$

Author: Colin C. Graham
Translated by:
Journal: Proc. Amer. Math. Soc. 132 (2004), 1963-1971
MSC (2000): Primary 43A15, 43A10; Secondary 46L10
Published electronically: February 6, 2004
MathSciNet review: 2053967
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Theorem. If $X_{1},\dots ,X_{n}$ are perfect compact subsets of the locally compact metrizable abelian group, then there are pairwise disjoint perfect subsets $Y_{1}\subseteq X_{1},\dots ,Y_{n}\subseteq X_{n}$such that (i) $Y_{j}$ is either a Kronecker set or (ii) for some $p_{j}\ge 2$, $Y_{j}$ is a translate of a $K_{p_{j}}$-set all of whose elements have order $p_{j}$, and (iii) $A(Y_{1}+\dots +Y_{n})$ is isomorphic to the projective tensor product $C(Y_{1}) \hat \otimes \cdots \hat \otimes C(Y_{n})$.

This extends what was previously known for groups such as $\mathbb{T}$ or for the case $n=2$to the general locally compact abelian group. Old results concerning the local existence of Kronecker and $K_{p}$-sets are improved.

References [Enhancements On Off] (What's this?)

  • 1. R. Arens, The adjoint of a bilinear operation, Proc. Amer. Math. Soc. 2 (1951), 839-848. MR 13:659f
  • 2. P. Civin and B. Yood, The second conjugate space of a Banach algebra as an algebra, Pacific J. Math 11 (1961), 847-870. MR 26:622
  • 3. C. C. Graham, Arens regularity and the second dual of certain quotients of the Fourier algebra, Quart. J. Math. 52 (2001), 13-24. MR 2002d:43002
  • 4. C. C. Graham and O. C. McGehee, Essays in Commutative Harmonic Analysis, Springer-Verlag, New York, 1979. MR 81d:43001
  • 5. E. E. Granirer, Day points for quotients of the Fourier algebra $A(G)$, extreme nonergodicity of their duals and extreme non-Arens regularity, Illinois J. Math. 40 (No. 3) (1996), 402-419. MR 98c:43005
  • 6. E. Hewitt and K. A. Ross, Abstract Harmonic Analysis I, II, Springer-Verlag, Berlin, Göttingen, Heidelberg, 1963, 1970. MR 28:158, MR 41:7378
  • 7. J. P. Kahane, Séries de Fourier Absolument Convergentes, Springer-Verlag, Berlin, Göttingen, Heidelberg, 1970. MR 43:801
  • 8. R. Kaufman, A functional method for linear sets, Israel J. Math. 5 (1967), 185-187. MR 38:4902
  • 9. T. W. Körner, A pseudofunction on a Helson set, I and II, Astérisque 5 (1973), 2-224, and 231-239. MR 53:8772a, MR 53:8772c
  • 10. F. Lust-Piquard, Élements ergodiques et totalement ergodiques dans $L^{\infty }(G)$, Studia Math. 69 (1981), 191-225. MR 84h:43003
  • 11. Y. Meyer, Recent Advances in Spectral Synthesis, Conference on Harmonic Analysis, Maryland, 1971, Lecture Notes in Mathematics 266, Springer-Verlag, Berlin, 1972, pp. 239-253. MR 52:14863
  • 12. W. Rudin, Fourier Analysis on Groups, Wiley Interscience, New York, 1962. MR 27:2808
  • 13. N. Th. Varopoulos, Tensor algebras and harmonic analysis, Acta Math. 119 (1968), 51-112. MR 39:1911

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 43A15, 43A10, 46L10

Retrieve articles in all journals with MSC (2000): 43A15, 43A10, 46L10

Additional Information

Colin C. Graham
Affiliation: Department of Mathematics, University of British Columbia, RR#1–H-46, Bowen Island, British Columbia, Canada V0N 1G0

Keywords: Arens regularity, bidual, Kronecker set, $K_{p}$-set, locally compact abelian groups, projective tensor product, quotients of the Fourier algebra, set sums, tensor algebra
Received by editor(s): September 12, 2002
Received by editor(s) in revised form: December 23, 2002
Published electronically: February 6, 2004
Additional Notes: Preprints of a draft of this paper were circulated under the title “Arens regularity and related matters for $A(E+F)$”.
Communicated by: Andreas Seeger
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society